Flash Flood, Mohave
- When
- July 3, 4:45 AM MST to 5:15 AM MST
- Where
- Mohave County, Dolan Spgs to 4.54 mi WSW of Dolan Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.620, -114.200
Flash flooding washed rocks across a few roads.
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
A push of monsoon moisture triggered scattered thunderstorms over the Mojave Desert. A few storms produced severe weather and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 3, 3:20 AM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 320 AM PDT FRI JUL 3 2009 .SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE SEEN ONCE AGAIN ACROSS SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY BEFORE DRIER CONDITIONS MOVE INTO THE AREA ON SATURDAY AND SUNDAY. THE DRIER CONDITIONS WILL THEN CONTINUE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE HOLIDAY WEEKEND. && .SHORT TERM...ISOLATED THUNDERSTORMS HAVE CONTINUED OVERNIGHT AS OUTFLOW BOUNDARIES INTERACT WITH EACH OTHER/HIGHER TERRAIN TO PRODUCE GOOD LIFT. EXPECT ISOLATED ACTIVITY TO CONTINUE INTO THE DAYLIGHT HOURS AND THEN INCREASE ACROSS THE EASTERN PORTION OF THE CWA DURING THE DAY AS BEST DYNAMICS CONTINUE MAINLY TO THE EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. TO THE WEST OF THIS LINE A SLOW DRYING WILL BE SEEN DURING THE DAY WITH MORE STABLE CONDITIONS MOVING OVER THE AREA. SIMILAR TO THURSDAY... TODAYS CONVECTION WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN...GUSTY WINDS...AND HAIL. HOWEVER...AREAL EXTEND OF THE ACTIVITY DOES NOT WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH BUT WILL NEED TO BE CLOSELY MONITORED. THE SOUTHERLY FLOW BRINGING THE MOISTURE INTO THE EASTERN PORTIONS WILL BE TURNING MORE SOUTHWEST ON SATURDAY WITH THE DRIER CONDITIONS EXPERIENCED IN THE WESTERN SECTIONS BEGINS TO MOVE FURTHER EAST. BY SATURDAY AFTERNOON THUNDERSTORMS SHOULD BE CONFINED TO THE EASTERN PORTIONS OF LINCOLN AND MOHAVE COUNTY. FURTHER DRYING ON SUNDAY AS SOUTHWEST FLOW ALOFT CONTINUES IN RESPONSE TO A SHORT WAVE TROUGH MOVING INTO THE PACNW. THIS WILL RESULT IN PUSHING THE MOISTURE/THUNDERSTORMS TO THE EAST OF THE CWA. TEMPERATURES WILL WARM TODAY AND THEN CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE REMAINDER OF THE WEEKEND. .LONG TERM...LITTLE CHANGE TO THE FORECAST FOR THE PERIOD MONDAY THROUGH THURSDAY AS A BROAD UPPER LOW OFF THE PACNW COAST IS FORECAST TO DOMINATE THE WEATHER ACROSS THE WESTERN STATES. THIS TROUGH WILL KEEP GENERALLY DRY WEST TO SOUTHWEST FLOW ACROSS THE AREA THROUGH THE PERIOD. HOWEVER THE TROUGH IS EXPECTED TO DEEPEN ON WEDNESDAY RESULTING IN LOWERING HEIGHTS/THICKNESS ACROSS THE CWA. THIS SCENARIO WILL ALLOW FOR ABOVE NORMAL TEMPERATURES MONDAY AND TUESDAY...THEN COOLING WEDNESDAY AND THURSDAY. IN ADDITION...LOCAL GUSTY AFTERNOON WINDS MAY DEVELOP BY THE MIDDLE OF THE WEEK AS THE TROUGH DEEPENS. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS EXPECTED MAINLY EAST OF KLAS THROUGH 18Z THEN FORMING OVER THE LOCAL MOUNTAINS BY 20Z AND THEN CONTINUING THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN LAYERS AOA 12K FT AS THUNDERSTORMS FORM. SCATTERED THUNDERSTORMS ALSO EXPECTED ALONG THE PEACH SPRING AND MORMON MESA CORRIDORS MAINLY BETWEEN 18Z FRIDAY AND 03Z SATURDAY. LIGHT WINDS AT THE TERMINAL THEN BECOMING SOUTHWEST AROUND 10KTS AFTER 20Z...BUT POSSIBLY GUSTY AND ERRATIC NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED THUNDERSTORMS EXPECTED THROUGH 18Z MAINLY EAST OF KLAS...THEN SCATTERED THUNDERSTORMS EXPECTED MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z SATURDAY. CLOUDS TO GENERALLY BE SCT AOA 8K FT WITH BKN CLOUDS AOA 12K FT AFT 20Z AS THUNDERSTORMS FORM. WEST OF THE ABOVE MENTIONED LINE TO BE FEW-SCT CLOUDS AOA 12K FT. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT GUSTS TO OVER 40KTS POSSIBLE NEAR STORMS. .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && JENSEN HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 319 PM PDT THU JUL 2 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-031330- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 319 PM PDT THU JUL 2 2009 /319 PM MST THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING AND ARE EXPECTED TO DECREASE IN COVERAGE OVERNIGHT. GUSTY WINDS IN EXCESS OF 40 MPH...HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS WITH STORMS THROUGH THIS EVENING. IN AREAS THAT SEE LOCALLY HEAVY RAIN...PONDING OF WATER IS POSSIBLE IN POOR DRAINAGE AREAS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE NORTH TO NORTHEAST AT 10 TO 15 MPH ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH SATURDAY EVENING. SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO BE AROUND FRIDAY ACROSS THE AREA BUT THE COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN TODAY. ON SATURDAY...THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL DECREASE EVEN FURTHER AND MAINLY BE CONFINED TO LINCOLN AND MOHAVE COUNTIES. GUSTY WINDS WILL BE THE PRIMARY HAZARD IF ANY STRONGER STORMS DEVELOP ON THESE DAYS. NO HAZARDOUS WEATHER IS EXPECTED FROM SATURDAY NIGHT THROUGH WEDNESDAY AT THIS TIME. DRIER AIR WORKING INTO THE AREA WILL END THE CHANCES FOR THUNDERSTORMS DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STACHELSKI
The Las Vegas radar (KESX), 63 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
1 flash flood, 1 hail, 1 heavy rain. Local standard time, as filed.
Flash flooding washed rocks across a few roads.
A rollover accident on Interstate 40 at mile marker 58.5 killed one man (indirect fatality). Rain and wet roads were contributing factors.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Mohave | 2009-07-03 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169711, 169712, 175952.